Androgen deprivation for prostate cancer can harm kidneys
Androgen deprivation therapy (ADT) was significantly associated with an increased risk for acute kidney injury in a large study of men with nonmetastatic prostate cancer.
ADT has been shown to delay the clinical progression of advanced prostate cancer, but the testosterone suppression may lead to a hypogonadal condition that can, in turn, cause acute kidney injury (AKI). Francesco Lapi, PharmD, PhD, of Jewish General Hospital and McGill University, both in Montreal, Quebec, Canada, and colleagues sought to determine whether this is also the case in men with nonmetastatic prostate cancer, as ADT is increasingly being used in persons with less severe disease.
The researchers analyzed data from 10,250 men who had received a diagnosis of nonmetastatic prostate cancer at some point from January 1997 through December 2008. Patients with incident AKI during follow-up (cases) were matched with up to 20 controls based on age, calendar year of diagnosis, and duration of follow-up.
ADT was categorized into six groups: gonadotropin-releasing hormone (GnRH) agonists, oral antiandrogens, combined androgen blockade, bilateral orchiectomy, estrogens, and a combination of the aforementioned.
As the investigators reported in JAMA (2013;310:289-296), the association between ADT use and AKI remained continuously elevated, with the highest odds ratio observed in the first year of treatment, and the results remained consistent through several sensitivity analyses.
Specifically, during a mean follow-up of 4.1 years, Lapi's team identified 232 cases of incident AKI. Compared with never-users of ADT, the risk for AKI was 2.5 times higher for current users.
Although current use of any ADT was associated with an increased risk forAKI when compared with never-use, four forms of ADT were the main drivers of this relationship:
- a combined androgen blockade consisting of GnRH agonists and oral antiandrogens (translating to a 4.50-times increased risk for developing AKI compared with never-users)
- estrogens (4.00-times increased risk)
- other combination therapies (4.04-times increased risk), and
- GnRH agonists (1.93-times increased risk).